Universal completions of concrete categories

  • Horst Herrlich
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 915)


For every concerete category (A,U) over a complete base category X, Ch. Ehresmann has constructed a concrete completion. The objects of his completion are obtained by a transfinite process. J Adámek and V. Koubek have been able to obtain the objects of such a completion in one step, but still need a transfinite process to obtain the morphisms. In this paper a one-step-construction for such a completion is provided. The latter two completions are characterized by the obvious universal property, hence equivalent. The first completion is different.


Small Category Unique Extension Complete Category Canonical Embedding Structure Source 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Adémek, H. Herrlich, G.E. Strecker, Least and largest initial competions. Comment. Math. Univ. Carolinae 20(1979), 43–77.Google Scholar
  2. 2.
    J. Adámek, V. Koubek, Completions of concrete categories. Preprint.Google Scholar
  3. 3.
    J. Adámek, V. Koubek, Cartesian closed concrete categories. Preprint.Google Scholar
  4. 4.
    Ch. Ehresmann, Prolongments universels d'un functeur par adjunction de limites. Dissertationes Math. 64 (1969).Google Scholar
  5. 5.
    H. Herrlich, Initial and final completions (Proc. Int. Conf. Cat. Top. Berlin 1978), Lecture Notes Math. 719 (1979) 137–149.CrossRefMathSciNetGoogle Scholar
  6. 6.
    H. Herrlich, G.E. Strecker, Category Theory, 2 ed. Heldermann Verlag Berlin 1979.zbMATHGoogle Scholar
  7. 7.
    J.R. Isbell, Small subcategories and completeness. Math. Syst. Theory 2 (1968), 27–50.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    J. Lambek, Completions of categories, Lecture Notes Math. 24 (1966)Google Scholar
  9. 9.
    V. Trnková, Limits in categories and limit-preserving functors. Comment. Math. Univ. Carolinae 7 (1966) 1–73. *** DIRECT SUPPORT *** A00J4389 00005zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Horst Herrlich

There are no affiliations available

Personalised recommendations